Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 20, 2014, 3:59 AM CST for 11 counties in South Dakota. It took effect at Jan 20, 2014, 9:00 AM CST. It was in force for 7 min.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2014, 3:59 AM CST (09:59 UTC)
- In effect from
- Jan 20, 2014, 9:00 AM CST
- Expired
- Jan 20, 2014, 9:07 AM CST
- In force
- 7 min
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 165 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
861 WWUS73 KABR 200959 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CST MON JAN 20 2014 ...WINDY ACROSS CENTRAL AND WESTERN SOUTH DAKOTA TODAY... .GUSTY WINDS WILL DEVELOP DURING THE DAY THANKS TO A COLD FRONT PUSHING IN THE NORTHEAST. AS HIGH PRESSURE MOVES OVERHEAD TONIGHT...WINDS WILL SUBSIDE. SDZ003-009-015-016-033>036-045-048-051-202200- /O.NEW.KABR.WI.Y.0005.140120T1500Z-140120T2300Z/ CORSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE...TIMBER LAKE... GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO... PRESHO...FORT THOMPSON 359 AM CST MON JAN 20 2014 /259 AM MST MON JAN 20 2014/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON. * TIMING...WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON. * WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH PEAK GUSTS OVER 50 MPH ARE POSSIBLE. * IMPACTS...WITH LIGHT SNOW MOVING ACROSS THE AREA...POCKETS OF BLOWING SNOW WILL HELP REDUCE VISIBILITY TO A MILE OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CONNELLY
1 follow-up statement
178 WWUS73 KABR 201507 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 907 AM CST MON JAN 20 2014 ...BECOMING EXTREMELY WINDY ACROSS CENTRAL SOUTH DAKOTA... .DANGEROUSLY GUSTY WINDS ARE DEVELOPING ACROSS NORTH CENTRAL SOUTH DAKOTA AND WILL ONLY SPREAD SOUTHEASTWARD DURING THE REST OF THE DAY TODAY. AS HIGH PRESSURE MOVES OVERHEAD TONIGHT...WINDS WILL SUBSIDE. SDZ003-009-015-016-033>036-045-048-051-210000- /O.UPG.KABR.WI.Y.0005.000000T0000Z-140120T2300Z/ /O.NEW.KABR.HW.W.0002.140120T1507Z-140121T0000Z/ CORSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE...TIMBER LAKE... GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO... PRESHO...FORT THOMPSON 907 AM CST MON JAN 20 2014 /807 AM MST MON JAN 20 2014/ ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...STRONG WIND GUSTS CAPABLE OF PRODUCING STRUCTURAL DAMAGE ARE DEVELOPING THIS MORNING AND WILL CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...SUSTAINED NORTHWEST WINDS OF 35 TO 45 MPH WITH PEAK GUSTS OF 55 TO 65 MPH ARE EXPECTED. * IMPACTS...WITH LIGHT SNOW MOVING ACROSS THE AREA...POCKETS OF BLOWING SNOW AND FALLING SNOW WILL CAUSE VISIBILITY REDUCTIONS TO AS LOW AS ONE HALF MILE OCCASIONALLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ SDZ004-005-010-017-037-210000- /O.NEW.KABR.HW.W.0002.140120T1507Z-140121T0000Z/ CAMPBELL-MCPHERSON-EDMUNDS-FAULK-HAND- INCLUDING THE CITIES OF...HERREID...EUREKA...IPSWICH...FAULKTON... MILLER 907 AM CST MON JAN 20 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...STRONG WIND GUSTS CAPABLE OF PRODUCING STRUCTURAL DAMAGE ARE DEVELOPING THIS MORNING AND WILL CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...SUSTAINED NORTHWEST WINDS OF 30 TO 45 MPH WITH PEAK GUSTS OF 55 TO 65 MPH ARE EXPECTED. * IMPACTS...WITH LIGHT SNOW MOVING ACROSS THE AREA...AREAS OF BLOWING SNOW AND FALLING SNOW WILL CAUSE VISIBILITY REDUCTIONS TO AS LOW AS ONE HALF MILE OCCASIONALLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 19, 11:28 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jan 19, 11:28 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1128 PM CST SUN JAN 19 2014 .UPDATE... 06Z AVIATION DISCUSSION UPDATED BELOW. STRATUS WILL SINK IN FROM THE NORTHEAST THROUGH TONIGHT AND MONDAY ALONG AN ARCTIC BOUNDARY. SOME LIGHT SNOW MAY ALSO SPREAD INTO THE NORTHEAST CWA LATER TONIGHT. OTHERWISE...CURRENT FORECAST LOOKS GOOD. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT WILL BE WATCHING PROGRESS OF COLD FRONT AND STRATUS DECK TONIGHT AS THEY WORK THEIR WAY SOUTH INTO THE FAR NORTHEAST CWA. TEMPS WILL REMAIN FAIRLY MILD OVERNIGHT OVER THE SOUTHWEST CWA WHERE 925 MB TEMPS DO NOT COOL OFF APPRECIABLY UNTIL LATER ON MONDAY. MODELS SHOW THE FRONT LOCATED OVER THE NORTHEAST CWA AT 12Z MONDAY...THEN QUICKLY MOVES SOUTH AND WEST ACROSS THE REST OF THE CWA THROUGH THE DAY. HIGHS WILL BE REACHED EARLY IN THE DAY OVER EASTERN PORTIONS OF THE AREA WITH FALLING TEMPS ALL DAY INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO BY LATE AFTERNOON. MODELS ALSO STILL SHOWING AN AREA OF LIGHT SNOW MOVING SOUTH ACROSS THE REGION...BUT DELAYED THE TIMING A BIT. LOOKS LIKE MOST OF THE SNOW WILL FALL DURING THE DAY MONDAY AND NOT MUCH AT ALL TONIGHT. COULD GET UP TO AN INCH OR SO OF ACCUMULATION. SURFACE HIGH MOVES OVER THE AREA MONDAY NIGHT...BRINGING VERY COLD TEMPS. LOWS OVER THE EASTERN CWA STILL FORECAST TO BE IN THE TEENS BELOW TO AROUND 20 BELOW ZERO. MODEST WARM AIR ADVECTION RAMPS UP AGAIN ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY IF ANYONE WAS WONDERING WHAT THE FLOW PATTERN ALOFT LOOKS LIKE IN THE EXTENDED...IT'S NORTHWEST FLOW. THERE WILL BE A FEW ALBERTA CLIPPER SYSTEMS WORKING THROUGH THE REGION AS WELL...AND LOW END POPS ARE IN SEVERAL EXTENDED FORECAST PERIODS FOR IT ALL. AS THE PERIOD OPENS...A FRESH ROUND OF LOW LEVEL CAA IS PUSHING SOUTHWESTWARD INTO THE CWA ON WEDNESDAY. THAT COLD AIR SHOULD LEAVE A MARK ON WEDNESDAY NIGHT LOW TEMPERATURES AND WIND CHILLS /WIND CHILL ADVISORY CRITERIA BEING MET ACROSS THE EASTERN HALF OF FORECAST ZONES WEDNESDAY NIGHT AND THURSDAY MORNING/. THEN...IF THE 12Z GFS IS CLOSER TO RIGHT...THURSDAY NIGHT THROUGH SUNDAY SHOULD BE A PERIOD OF WARMING AND SOME TOASTY TEMPERATURES. BUT...IF THE 12Z ECMWF IS CLOSER TO RIGHT...AFTER A BRIEF WARM UP THROUGH FRIDAY...THE CWA GETS BACK-DOORED BY ANOTHER ARCTIC SHALLOW COLD AIRMASS THAT LOOKS TO SET UP ACROSS AT LEAST THE EASTERN HALF OF THE CWA FROM FRIDAY NIGHT THROUGH SUNDAY. LONGER RANGE MODEL SOLUTIONS ARE ALSO HINTING AT THE POTENTIAL FOR A COUPLE OF STRONG WIND EVENTS IN THE OUT PERIODS. WILL CONTINUE TO MONITOR. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN ARCTIC BOUNDARY WILL SLOWLY MOVE FROM NORTHEAST TO SOUTHWEST ACROSS THE REGION THROUGH MONDAY. BEHIND THIS ARCTIC FRONT...MVFR STRATUS CLOUDS WILL ALSO DRIFT SLOWLY INTO THE REGION AND AFFECT ALL TERMINALS THROUGH MONDAY. THE MOST IMPORTANT ISSUE DURING THE TAF PERIOD IS THE DEVELOPMENT OF THE LIGHT SNOW LATE TONIGHT/EARLY MONDAY AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. THIS IS EXPECTED TO AFFECT ALL TERMINALS. VISIBILITIES COULD FALL TO A MILE OR LESS AT TIMES MAINLY AT ATY AND ABR. NORTH TO NORTHWEST WINDS WILL ALSO INCREASE LATER TONIGHT AND MONDAY. EXPECT WINDS TO INCREASE TO 15 TO 25 KNOTS WITH GUSTS TO 25 TO 35 KNOTS. THE WINDS WILL DECREASE QUICKLY IN THE AFTERNOON WITH SKIES CLEARING IN THE LATER AFTERNOON AND EVENING AS SURFACE HIGH PRESSURE SETTLES INTO THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...DORN AVIATION...MOHR WEATHER.GOV/ABERDEEN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:37 AM CST | Wind Chill Advisory | ABR | Brown, Campbell, Clark, Codington, Day, Deuel and 10 more | 32 hr |
| Jan 20, 9:07 AM CST | High Wind Warning | ABR | Buffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more | 6 hr |
| Jan 20, 12:06 PM CST | Wind Advisory | ABR | Campbell, Corson, Dewey, Potter, Walworth | 3 hr |
| Jan 20, 2:39 PM CST | Wind Advisory | ABR | Buffalo, Hughes, Jones, Lyman, Stanley | 3 hr |
Nearby
Wind Advisories in South Dakota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.